Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 212, NWS Bismarck, ND

July 17, 2020Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2020, 7:43 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2020, 7:43 PM CDT (00:43 UTC)
Expired
Jul 17, 2020, 8:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 54 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:14 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 17, 7:14 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
714 PM CDT Fri Jul 17 2020

.UPDATE...
Issued at 711 PM CDT Fri Jul 17 2020

Updated to expire the heat advisory.

Updated clouds and pops through 12Z (7 AM CDT) Saturday morning.

Note that NWS BIS will be in touch with NWS SPC to collaborate the
removal of some western counties from WW379 and possibly extend
the WW past 01Z (8 PM CDT) on its eastern edge as WW 379 is set to
expire in 45 minutes.

UPDATE Issued at 610 PM CDT Fri Jul 17 2020

Update just to mention once all products and services are updated
we will begin the job of evaluating if counties can be removed
from the western edge of the watch number 379, behind the line of
convection that continues to develop along the frontal boundary.

UPDATE Issued at 527 PM CDT Fri Jul 17 2020

Update to notify that a new watch will be issued very soon to
include the rest of southeast ND until 1 AM CDT. I'll get it out
ASAP.

jp

UPDATE Issued at 500 PM CDT Fri Jul 17 2020

As of this writing hi resolution satellite imagery was starting
to show convective cloud development on a line from the storms
just southeast of Minot to the southwest, to near Hettinger and
into northwest South Dakota. Based on atmospheric profile and
severe weather parameters we expect to see explosive storms
development along that line over the next hour or so. Right along
that line of developing cumulus / towering cumulus and to the
east is the severe thunderstorm watch area.That line also starting
to show up on area radars as a fine line.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 217 PM CDT Fri Jul 17 2020

Radar signatures starting to show bowing segments this afternoon
across the north central. Cam models favor developing storms
to the southwest along a wind shift/moisture line across west
central North Dakota, and moving the whole line eastward into the
evening hours.

Out ahead and southeast of this line, strong southerly winds from
Jamestown north will feed moist low level air into the
thunderstorms.

We believe the stronger storms will have up to 75 to 80 mph gusts
and 2 inch hail along this line through early evening.

Then later tonight, as the thunderstorms exit the region, a
secondary shortwave trough will bring another chance for
thunderstorms to western North Dakota late tonight through the
afternoon hours Saturday. These could be marginally severe as
well.

.LONG TERM...(Saturday night through Friday)
Issued at 217 PM CDT Fri Jul 17 2020

The extended forecast will begin with broad cyclonic flow aloft
as an upper low over Hudson Bay, Canada migrates northeast,
leaving weak height rises over the northern US plains. While not
particularly favorable for severe weather with height rises aloft,
there should be a chance for thunderstorms Monday into Tuesday.

Otherwise after a midweek h500 ride axis moves east on Wednesday,
there should be another round of thunderstorms Thursday into
Friday as an h500 trough over the northwest us will send shortwave
energy into the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 610 PM CDT Fri Jul 17 2020

Severe thunderstorm high threat continues from just east of KMOT
through KHEI and all points east of there through 01Z. After 01Z
the threat will be from the Rugby area through KBIS and east
until about 06Z. Another mid level wave will come in behind this
convection with storms moving out of Montana and into western
North Dakota after 06Z. Those storms, after 06Z, are not expected
to be severe, but thunderstorms nonetheless.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...JPM
Hazardous weather outlook, Jul 17, 7:08 PM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
708 PM CDT Fri Jul 17 2020

NDZ037-047-048-050-051-190015-
Stutsman-Logan-La Moure-McIntosh-Dickey-
708 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Numerous severe thunderstorms are expected across the area and a
severe thunderstorm watch is in effect until 1 AM CDT Saturday
morning. The main hazards will be large hail up to golf ball size
and damaging wind gusts up to 75 mph. Isolated tornadoes are also
possible. Heavy rain will occur with the storms and minor
flooding of low lying areas is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are forecast for Saturday and some could be
severe.

.SPOTTER INFORMATION STATEMENT...

Call weather reports in to the NWS in Bismarck at 701-223-4582 or
post them to our social media pages.

NDZ003>005-010>013-018>023-025-033>036-041-042-044>046-190015-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-
Kidder-Hettinger-Grant-Adams-Sioux-Emmons-
708 PM CDT Fri Jul 17 2020 /608 PM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible across the area and a
severe thunderstorm watch is in effect until 8 PM CDT. The main
hazards will be large hail up to ping pong ball size and damaging
wind gusts up to 75 mph. An isolated tornado is also possible.
Heavy rain is also forecast with the storms and may lead to minor
flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are forecast for Saturday and some could be severe.

.SPOTTER INFORMATION STATEMENT...

Call weather reports in to the NWS in Bismarck at 701-223-4582 or
post them to our social media pages.

NDZ001-002-009-017-031-032-040-043-190015-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope-
Bowman-
708 PM CDT Fri Jul 17 2020 /608 PM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated strong thunderstorms are possible across the area after
midnight tonight. The main hazards will be small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are forecast for Saturday and some could be severe.

.SPOTTER INFORMATION STATEMENT...

Call weather reports in to the NWS in Bismarck at 701-223-4582 or
post them to our social media pages.

JP Martin

In the hours before

Local storm report, Jul 17, 5:45 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             SIMCOE                  48.16N 100.87W
07/17/2020  M1.75 INCH       MCHENRY            ND   BROADCAST MEDIA

&&
Special weather statement, Jul 17, 6:24 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
624 PM CDT Fri Jul 17 2020

NDZ035-172345-
Burleigh ND-
624 PM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BURLEIGH COUNTY
UNTIL 645 PM CDT...

At 624 PM CDT, a strong thunderstorm was located 5 miles east of Lake
Harmon, or 9 miles north of Mandan, moving east at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Baldwin and Double Ditch Indian Village.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central North Dakota.

LAT...LON 4690 10091 4695 10091 4697 10094 4698 10094
      4701 10088 4704 10088 4706 10090 4715 10068
      4689 10055 4686 10087
TIME...MOT...LOC 2324Z 250DEG 19KT 4697 10086

ABELING
Local storm report, Jul 17, 6:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             ANAMOOSE                47.88N 100.24W
07/17/2020  E1.50 INCH       MCHENRY            ND   PUBLIC

            RELAYED THROUGH BROADCAST MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

MJ
Local storm report, Jul 17, 6:50 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     1 W CARRINGTON          47.45N 99.15W
07/17/2020  M55 MPH          FOSTER             ND   AWOS

            AWOS STATION K46D CARRINGTON ND AWOS.

&&

MJ
Local storm report, Jul 17, 6:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             3 N BISMARCK            46.84N 100.79W
07/17/2020  E0.88 INCH       BURLEIGH           ND   PUBLIC

&&
Local storm report, Jul 17, 7:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     NON-TSTM WND GST CARRINGTON              47.45N 99.13W
07/17/2020  E60 MPH          FOSTER             ND   TRAINED SPOTTER

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:22 PM CDTSevere Thunderstorm WarningBISStutsman53 min
Jul 17, 8:19 PM CDTSpecial Weather StatementBISSioux11 min
Jul 17, 8:38 PM CDTSevere Thunderstorm WarningBISKidder, LaMoure, Logan, Stutsman67 min
Jul 17, 8:45 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux60 min
Jul 17, 9:22 PM CDTSevere Thunderstorm WarningBISLogan53 min
Jul 17, 10:09 PM CDTSpecial Weather StatementBISMcIntosh51 min
Jul 17, 10:35 PM CDTSpecial Weather StatementBISDickey, McIntosh40 min
Jul 18, 4:19 PM CDTSpecial Weather StatementBISOliver41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.